Immunodeficiency as a side effect of anabolic androgenic steroid abuse: a case of necrotizing myofasciitis / Giuseppe Bertozzi, Francesco Sessa, Francesca Maglietta, Luigi Cipolloni, Monica Salerno, Carmela Fiore, Palmira Fortarezza, Pietrantonio Ricci, Emanuela Turillazzi, Cristoforo Pomara. - (Forensic Science, Medicine and Pathology (2019) 29 July; p. 1-6).
- PMID: 31359306.
- DOI: 10.1007/s12024-019-00144-z
Even if there are well-known consequences of anabolic androgenic steroid (AAS) abuse, their full pathway of action is still being investigated. In this context, the presented case report aims to discuss and provide evidence of unusual adverse effects linked to immunodeficiency in an AAS abuser. In fact, this kind of chronic complication, even if not usually considered, may lead sudden death. In this case a 31-year-old aesthetic weightlifter, who presented to the emergency department due to an accidental fall that resulted in left thigh trauma. This subsequently developed into left thigh necrotizing myofasciitis in the following few days. Although surgery and hyperbaric therapy were carried out, the man died. An autopsy with complete biological sampling for toxicological studies was performed. This case highlights the close relationship between AAS abuse and immunodeficiency and highlights it's importance for further studies. However, it should be considered that of all the dangerous effects produced by AAS use, necrotizing fasciitis is not such an unusual consequence.